Heavy Rain, Sedgwick
- When
- June 4, 6:00 AM CST to June 5, 6:00 AM CST
- Where
- Sedgwick County, 3.88 mi NE of Valley Center
- Reported by
- CoCoRaHS
- Coordinates
- 37.870, -97.320
Twenty-four hour rainfall of 1.89 inches.
A weak cold front pushed south across the area on Tuesday, June 4th and was accompanied by a weak mid level disturbance. Storms developed during the early afternoon hours across west-central Kansas and tracked east into the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A weak cold front pushed south across the area on Tuesday, June 4th and was accompanied by a weak mid level disturbance. Storms developed during the early afternoon hours across west-central Kansas and tracked east into the late afternoon. As they tracked east they expanded in coverage and started to track southeast.
The strongest storms produced larger than golf ball size hail across central Kansas along with 60 to 70 mph winds as they tracked southeast. In addition, due to the high moisture content of the airmass, they also produced very high rainfall rates which resulted in pockets of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 5:17 AM CST, 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 617 AM CDT Tue Jun 4 2024 .KEY MESSAGES... - Scattered storms developing over central Kansas this afternoon will propagate into southeast Kansas this evening. - After a lull thunderstorm-wise Wednesday through Friday, periodic storm chances return Friday night into Saturday. - Seasonably warm temperatures the next several days. && .DISCUSSION... Issued at 317 AM CDT Tue Jun 4 2024 A shortwave trough moving into the Northern Rockies tonight is progged to sweep eastward across the Northern Plains today. The southern extension of the mid/upper trough will impact the Central Plains driving a frontal boundary southward across the area tonight. Low level flow is progged to back to an easterly direction across south central KS this afternoon as a weak trough axis bisects central Kansas. We continue to see stronger capping across southern Kansas but a rogue updraft or two may be possible this afternoon- evening as low level moisture increases late in the day. Better chances for scattered afternoon storms will be possible over our central Kansas counties late this afternoon and evening before propagating into southeast Kansas this evening and tonight as a cold front settles southward over the area and large-scale forcing for ascent increases with the approaching shortwave trough. The best support for nocturnal activity should shift east of our area by midnight. A moist and unstable airmass will likely support some multicell clusters with a damaging wind and large hail threat given relatively modest deep layer shear of 25 to 25 knots. Locally heavy rain will also be possible given PWATs above the 90th percentile (~1.75 inches) and deep warm layer cloud depths (~4000m) across mainly southeast Kansas. Wed-Fri...A stable post-frontal regime is anticipated in the wake of the front with above normal temperatures and light winds expected across the area on Wednesday. The shortwave trough over southern Saskatchewan/Manitoba on Wed is progged to dig across the Great Lakes area on Thursday sending another weak frontal boundary southward across the area. This will lead to subtle downward trend in temperatures on Thursday with seasonable highs in the 80s anticipated for most areas. The mid/upper ridge is progged to amplify across the western CONUS late in the week with northwest mid/upper flow prevailing downstream over the Central Plains. Our next chance for storms will arrive Friday night as a subtle shortwave trough approaches in northwest mid/upper flow. Sat-Mon...Showers and storms will be possible at the beginning of the period as we remain in northwest mid/upper flow. A large trough over the Great Lakes area will help drive a frontal boundary southward across the area late in the weekend with much cooler and drier air overspreading the area. With a stationary or slowly retrograding mid/upper trough over the Great Lakes area, we expect to see below normal temperatures into the beginning of next week with only small chances (20 percent) for precipitation. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 612 AM CDT Tue Jun 4 2024 LIFR cigs were developing across parts of central Kansas this morning and IFR/MVFR cigs look to develop over southern Kansas this morning. The low ceilings will gradually rise as the morning goes on. Meanwhile a frontal boundary will slide southward with scattered showers and storms expected to develop along the front by mid to late afternoon. The front will continue to push southward towards the KS/OK border later this evening. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...MWM AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 458 AM CDT Tue Jun 4 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 458 AM CDT Tue Jun 4 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms are possible, mainly after 2 PM and continuing into the evening hours. Some of the storms could become severe with large hail and damaging winds, along with pockets of heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a break Wednesday through Friday, thunderstorm chances return Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
18 hail, 11 thunderstorm wind, 3 flood, 2 heavy rain. Local standard time, as filed.
Twenty-four hour rainfall of 1.89 inches.
Twenty-four hour rainfall of 1.55 inches.
Broadcast media (KAKE TV) relayed a picture of tennis ball sized hail. The time was estimated from radar.
Mostly smaller pea sized hail but a few golf ball sized hail pieces noted.
Quarter to half dollar sized hail was reported with the time estimated from radar.
Army Corps of Engineers reported mainly nickel to quarter sized hail. A few stones were larger than golf balls. The time was estimated from radar.
Spotter reported quarter to ping-pong ball sized hail.
Broadcast media (KWCH TV) reported ping-pong ball sized hail. An image was sent via social media.
Broadcast media (KWCH TV) relayed picture from the public of ping-pong ball sized hail.
Broadcast media (KAKE TV) meteorologist reported winds stronger than 60 mph.
Broadcast media (KAKE TV) reported ping-pong ball sized hail along U.S. Highway 61.
Public report received via mPing.
Public report received via social media.
Emergency manager reported an estimated gust up to 60 mph at the Marion Reservoir.
Storm chaser reported an estimated wind gust of 70 mph along Kansas Highway 177.
Broadcast media (KWCH TV) reported half dollar sized hail. The time is based on radar.
Water over 167th street just north of Colwich.
Wind measured by personal weather station.
Report received via mPing.
Kansas Storm Information Media group estimated winds of 50 to 60 mph near Pawnee and Seneca in Wichita.
Public report via mPing. Three inch diameter tree limbs broken. Power poles broken.
Flooding reported along East Douglas street near North Bleckley. A vehicle was stalled out in the water.
Flooding reported along North Meridian Street.
A report was sent via mPing of broken one inch tree limbs broken.
Trained spotter reported large trees bending over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189557, 1189560, 1189513, 1189514, 1189516, 1189518, 1189519, 1189521, 1189523, 1189524, 1189526, 1189527, 1189528, 1189529, 1189543, 1189530, 1189531, 1189533, 1189535, 1189544, 1189545, 1189546, 1189536, 1189547, 1189510, 1189549, 1189537, 1189548, 1189550, 1189511, 1189512, 1189553, 1189551, 1189552.